Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 26, 2009, 3:29 PM CDT for Pecos County, Terrell County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2009, 3:29 PM CDT (20:29 UTC)
- Expired
- Apr 26, 2009, 4:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 4:10 PM CDT | HAIL 1.75 | Sheffield, TX | PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD. |
| Apr 26, 4:20 PM CDT | HAIL 1 | 1 Se Sheffield, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 3:01 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2464 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 14.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMAF 262029
TORMAF
TXC371-443-262115-
/O.NEW.KMAF.TO.W.0017.090426T2029Z-090426T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT SUN APR 26 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 415 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
SHEFFIELD...MOVING EAST AT 25 MPH.
* THE TORNADIC THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SHEFFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3061 10224 3074 10225 3089 10188 3073 10179
3071 10180 3062 10165 3056 10165
TIME...MOT...LOC 2028Z 267DEG 20KT 3068 10206
$$2 follow-up statements
000
WWUS54 KMAF 262046
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM CDT SUN APR 26 2009
TXC371-443-262115-
/O.CON.KMAF.TO.W.0017.000000T0000Z-090426T2115Z/
PECOS TX-TERRELL TX-
346 PM CDT SUN APR 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN TERRELL AND EAST CENTRAL PECOS COUNTIES...
AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO. THIS TORNADO WAS LOCATED 10 MILES WEST OF
SHEFFIELD...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 317 AND
327.
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3060 10216 3078 10215 3089 10188 3073 10179
3071 10180 3062 10165 3056 10165
TIME...MOT...LOC 2046Z 269DEG 21KT 3067 10196
$$000
WWUS54 KMAF 262106
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT SUN APR 26 2009
TXC371-443-262115-
/O.CON.KMAF.TO.W.0017.000000T0000Z-090426T2115Z/
PECOS TX-TERRELL TX-
406 PM CDT SUN APR 26 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN TERRELL AND EAST CENTRAL PECOS COUNTIES...
AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR SHEFFIELD...MOVING
EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...SHEFFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3062 10201 3075 10204 3089 10188 3073 10179
3071 10180 3062 10165 3056 10165
TIME...MOT...LOC 2106Z 269DEG 19KT 3067 10185
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 2:45 PM CDT, 44 minutes earlier.
Area forecast discussion, Apr 26, 2:45 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE. CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE. THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM. EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM. OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT. AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER. LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.
DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR. MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING. COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT. MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY. SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH. TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY. FOR NOW...HAVE KEPT
GRIDS DRY.
FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.
&&
.FIRE WEATHER...
AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY. HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT. MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 89 66 79 / 30 10 0 30
CARLSBAD NM 52 87 56 82 / 0 0 0 10
DRYDEN TX 67 89 69 83 / 30 0 0 0
FORT STOCKTON TX 59 90 63 91 / 0 0 0 10
GUADALUPE PASS TX 52 80 57 81 / 0 0 0 0
HOBBS NM 51 86 54 79 / 0 0 0 30
MARFA TX 43 83 47 84 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 89 61 81 / 10 0 0 30
ODESSA TX 62 86 61 86 / 10 0 0 30
WINK TX 55 92 64 87 / 0 0 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
&&
10/44Hazardous weather outlook, Apr 26, 12:38 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1238 PM CDT SUN APR 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1238 PM CDT SUN APR 26 2009 /1138 AM MDT SUN APR 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE HAIL...AND FREQUENT LIGHTING WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH ACROSS THE AREA WITH CONCERNS THEN SHIFTING TOWARDS MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN AND EAST CENTRAL PERMIAN BASIN. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING. STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS. TRAVELERS THROUGH THE AREA SHOULD REMAIN ALERT FOR POSSIBLE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION. LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 26, 2:20 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN APR 26 2009 TXZ075-261945- PECOS- 220 PM CDT SUN APR 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:41 AM CDT | Red Flag Warning | MAF | Andrews, Gaines, Loving, Ward, Winkler | 15 hr |
| Apr 26, 2:46 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 26, 2:53 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 37 min |
| Apr 26, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Upton | 44 min |
| Apr 26, 4:03 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Apr 26, 4:13 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 17 min |
| Apr 26, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 41 min |
| Apr 26, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 46 min |
| Apr 26, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 53 min |
| Apr 26, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| Apr 26, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 44 min |
| Apr 26, 5:27 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Apr 26, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 60 min |
| Apr 26, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 54 min |
| Apr 26, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.